Montana, 2022Damaging Winds in Montana, July 13, 2022
July 13, 2022 · NWS GGW · 10 events in 3 counties and zones
A disturbance moving across the area enabled thunderstorms to develop during the evening and night of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across the area enabled thunderstorms to develop during the evening and night of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 6:18 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 13, 6:18 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
718 PM MDT Wed Jul 13 2022
.DISCUSSION...
EVENING UPDATE (700PM):
Changes to the forecast were minor and focused on increasing
hourly PoPs over the next 6 hours based on radar trends from the
last 2 hours. Radar echos are coming in about an hour early over
their predicted paths and totals were moved closer to 100 percent
where they pass by. GAH
AFTERNOON UPDATE (300PM):
Thunderstorms have begun firing over Central Montana, and will
eventually congeal and push through northeast Montana tonight.
Expect timing of these storms to be typically from 6pm in the west
through midnight when it moves into North Dakota. Beyond tonight,
the forecast remains similar to the last iteration.Cliff
MORNING DISCUSSION:
The heat advisory remains in effect for east-central and southern
Montana. Expecting temperatures to climb to near 100 in many areas
today with 90s in the north and east. Glasgow's record high for
today is 102 set in 1926. Upper ridge will be over the area with
a thermal ridge. A shortwave trough will move through the area
tonight which will flatten the ridge and bring a weak cold front
through the area.
The short wave will bring a good chance of thunderstorms starting
in the west in the late afternoon and moving east across the
forecast area this evening and overnight. A decent gust front or
outflow boundary is likely with the thunderstorms that develop and
there will be a chance of damaging winds. Will mention damaging
winds with severe thunderstorms in the forecast with this wave.
SPC has upgrade our western zones to a slight risk for severe
thunderstorms for day 1 and a marginal risk for severe
thunderstorms covers most of the remainder of NE Montana.
Thursday will be not as hot with highs 85 to 95. A weak wave
moving through southern Montana could bring a slight chance of
thunderstorms in the far southern part of the forecast area.
The next wave Friday afternoon and night will bring a good chance
of thunderstorms with some severe thunderstorms possible. SPC has
most of NE Montana in a marginal risk for Friday and Friday Night
(day 3) at this time.
Upper ridge builds back into Montana over the weekend with 100+
degree heat. Sunday appears to be the hottest day at this point
and Glasgow's record of 105 set in 1936 may be in danger of being
broken.
Models bring an upper trough inland from the Pacific early next
week but models differ on what impact it will have on NE Montana
at this point.
&&
.AVIATION...
LAST UPDATED: 0100Z
LLWS: As thunderstorms approach airfields across the region,
expect temporary wind shear issues through the first 2000ft AGL.
The shear is expected to be out of 160-170 degrees at 30-40 kts
and be completely out of the terminals by about 09Z.
EXPECTED FLIGHT CATEGORY: VFR most of the time brief MVFR in
moderate thunderstorms tonight.
DISCUSSION: A disturbance will push through the region tonight
bringing a line of storms through northeast Montana. Expect storms
mostly from the 00-06Z timeframe moving west to east.
WIND: Southeast at 5-15 kts. Becoming northwest as storms pass
through, could rapidly increase to 20-30 kts sustained, and then
drop off behind the system. This will leave behind mostly light
and variable winds through Thursday.
Cliff/GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
McCone...Northern Phillips...Petroleum...Prairie...Southwest
Phillips...Western Roosevelt.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 13, 4:32 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Glasgow MT
532 PM MDT Wed Jul 13 2022
MTZ021-140030-
Petroleum MT-
532 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of Petroleum County
through 630 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Flatwillow, or 14 miles southwest of Winnett, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake, Cat Creek and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
&&
LAT...LON 4718 10873 4719 10872 4726 10872 4734 10799
4687 10797 4683 10789 4676 10786 4675 10863
4684 10863 4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2332Z 257DEG 27KT 4684 10855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BernhartSpecial weather statement, Jul 13, 5:17 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
617 PM MDT Wed Jul 13 2022
MTZ016-021-022-060-140115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
617 PM MDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of southwestern
Phillips, northeastern Petroleum and west central Garfield Counties
through 715 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Crooked Creek Rec Area, or 30 miles north of Winnett,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fourchette, Crooked Creek Rec Area, U L Bend Rec Area and Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
&&
LAT...LON 4781 10784 4732 10775 4729 10847 4731 10848
4731 10834 4732 10831 4758 10831 4759 10833
4757 10833 4757 10834 4759 10839 4758 10842
4762 10844 4760 10848 4760 10851 4762 10852
4761 10858 4762 10863 4767 10865
TIME...MOT...LOC 0016Z 264DEG 24KT 4744 10833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BernhartSpecial weather statement, Jul 13, 5:24 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
624 PM MDT Wed Jul 13 2022
MTZ021-022-140130-
Petroleum MT-Garfield MT-
624 PM MDT Wed Jul 13 2022
...Strong thunderstorms will impact portions of Petroleum and
southwestern Garfield Counties through 730 PM MDT...
At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Flatwillow to 13 miles north
of Melstone. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett, Flatwillow, Mosby, Petrolia Lake, Cat Creek and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
&&
LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
4730 10859 4731 10833 4724 10765 4685 10779
4685 10789 4682 10785 4680 10784 4680 10785
4679 10784 4678 10785 4676 10783 4675 10863
4684 10863 4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 0023Z 184DEG 20KT 4686 10861 4679 10793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BernhartLocal storm report, Jul 13, 5:53 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT WED JUL 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 E PETROLIA LAKE 46.94N 108.20W
07/13/2022 E55 MPH PETROLEUM MT TRAINED SPOTTER
&&
BJSSpecial weather statement, Jul 13, 6:07 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Glasgow MT
707 PM MDT Wed Jul 13 2022
MTZ016-017-021-022-140200-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
707 PM MDT Wed Jul 13 2022
...Strong thunderstorms will impact portions of southeastern
Phillips, eastern Petroleum, Garfield and southwestern Valley
Counties through 800 PM MDT...
At 706 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Creek Rec Area to 16 miles north of
Hysham. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Sand Springs, Devils Creek Rec Area, U L Bend Rec Area, Hell
Creek Rec Area, Edwards, Mosby, Crooked Creek Rec Area, Brusett,
Steve Fork and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
&&
LAT...LON 4757 10822 4802 10706 4685 10654 4685 10789
4676 10783 4675 10797
TIME...MOT...LOC 0106Z 247DEG 24KT 4760 10772 4653 10726
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BernhartThunderstorm Wind, Garfield
- When
- July 13, 6:22 PM MST
- Where
- Garfield County, 1.88 mi W of Lufborough Hill Dot
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.080, -107.570
The Lufborough Hill MT-200 DOT site measured a thunderstorm wind gust of 68 mph.
Thunderstorm Wind, Garfield
- When
- July 13, 6:37 PM MST
- Where
- Garfield County, 1.88 mi W of Lufborough Hill Dot
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.080, -107.570
The Lufborough Hill MT-200 DOT site (MTLUF) measured a thunderstorm wind gust of 63 mph.
Thunderstorm Wind, Garfield
- When
- July 13, 7:10 PM MST
- Where
- Garfield County, 1.41 mi W of Jordan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -106.910
A trained spotter estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Garfield
- When
- July 13, 7:12 PM MST
- Where
- Garfield County, 1.97 mi SE of Jordan Airport (Kjdn)
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.310, -106.920
A trained spotter estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Garfield
- When
- July 13, 7:30 PM MST
- Where
- Garfield County, 7.73 mi N of Jordan Airport (Kjdn)
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.440, -106.920
A trained spotter estimated a thunderstorm wind gust of 70 mph.
Thunderstorm Wind, Garfield
- When
- July 13, 7:35 PM MST
- Where
- Garfield County, 15.24 mi SW of Haxby Point
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.580, -106.620
A trained spotter estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Valley
- When
- July 13, 8:03 PM MST
- Where
- Valley County, 11.16 mi SSW of Duck Creek
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.840, -106.640
The Pines Rec Site mesonet site (GGWPE) recorded a thunderstorm wind gust of 63 mph.
Thunderstorm Wind, McCone
- When
- July 13, 8:11 PM MST
- Where
- McCone County, 17.79 mi WNW of Weldon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -106.160
A trained spotter estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, McCone
- When
- July 13, 8:15 PM MST
- Where
- McCone County, 18.55 mi NW of Weldon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -106.150
The Fort Peck S mesonet site (MTM87) recorded a thunderstorm wind gust of 58 mph.
Thunderstorm Wind, McCone
- When
- July 13, 8:15 PM MST
- Where
- McCone County, 17.23 mi NW of Weldon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.770, -106.070
Public reported a thunderstorm wind gust estimated at 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040457, 1040859, 1040860, 1040861, 1040862, 1040863, 1040864, 1040866, 1041579, 1041580.